Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 307, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2023, 7:44 PM EDT for Baldwin County, Hancock County, Washington County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 7:44 PM EDT (23:44 UTC)
- Expired
- Jul 6, 2023, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baldwin County, GA, Hancock County, GA, Washington County, GA
The radar
The Robins AFB radar (KJGX), 56 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
812
WUUS52 KFFC 062344
SVRFFC
GAC009-141-303-070015-
/O.NEW.KFFC.SV.W.0307.230706T2344Z-230707T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
744 PM EDT Thu Jul 6 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
East central Baldwin County in central Georgia...
Southeastern Hancock County in east central Georgia...
Northwestern Washington County in east central Georgia...
* Until 815 PM EDT.
* At 743 PM EDT, a severe thunderstorm was located near Linton, or 13
miles northwest of Sandersville, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Deepstep, Beulah and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3298 8284 3300 8309 3307 8309 3316 8308
3319 8284
TIME...MOT...LOC 2343Z 270DEG 5KT 3307 8301
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
459
WWUS52 KFFC 070004
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
804 PM EDT Thu Jul 6 2023
GAC009-141-070013-
/O.CAN.KFFC.SV.W.0307.000000T0000Z-230707T0015Z/
Baldwin GA-Hancock GA-
804 PM EDT Thu Jul 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALDWIN AND
SOUTHEASTERN HANCOCK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3299 8294 3300 8305 3301 8305 3302 8307
3303 8307 3304 8306 3305 8306 3307 8304
3307 8294
TIME...MOT...LOC 0003Z 308DEG 5KT 3305 8299
$$
GAC303-070015-
/O.CON.KFFC.SV.W.0307.000000T0000Z-230707T0015Z/
Washington GA-
804 PM EDT Thu Jul 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WEST CENTRAL WASHINGTON COUNTY...
At 803 PM EDT, a severe thunderstorm was located over Deepstep, or 11
miles west of Sandersville, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deepstep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8294 3300 8305 3301 8305 3302 8307
3303 8307 3304 8306 3305 8306 3307 8304
3307 8294
TIME...MOT...LOC 0003Z 308DEG 5KT 3305 8299
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:51 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 6, 2:51 PM EDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 251 PM EDT Thu Jul 6 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 248 PM EDT Thu Jul 6 2023 Showers and thunderstorms are currently ongoing in NW and W Georgia along a shortwave boundary that has moved eastward from Alabama into Georgia. PWATs are lower today (1.66 in), so rainfall rates are likely to not be as high as they have been in the past with the >2" PWATs. They should start to push further east and south throughout the rest of the evening before eventually clearing out overnight. The risk for severe storms is low but a severe storm cannot be rules out with the main threat being gusty winds. Models are hinting at increased shower activity around the Columbus area to I-75 after the initial wave (11pm-1am) but confidence is lower on that second round. Either way, the severe weather risk remains low at this time. Looking at tomorrow, a rinse and repeat forecast is expected with shower and thunderstorm activity increasing starting around 2pm and then increasing in coverage through the remainder of the afternoon and evening before tapering off overnight again. With forecasted mean CAPE around 1500 J/kg, almost non existent shear, and PWAT values around ~1.5", storms are not expected to be sub severe again. Overall temps through the tonight and tomorrow, temps will be ~90 for much of the area with the exception of eastern central Georgia where temps are forecast to be in the mid 90s with heat indices ~100 degrees. Hernandez && .LONG TERM... (Saturday morning through next Wednesday) Issued at 248 PM EDT Thu Jul 6 2023 Key Messages: - Diurnal Thunderstorms will continue through the extended forecast, in typical summertime fashion, although overall storm intensity should largely remain sub-severe. - Heat Index values through the weekend are expected to largely be between 95-105 degrees. Please take precautions to keep yourselves cool during the peak daytime heating hours. - A more organized storm environment with synoptic support is expected Sunday night into Monday, with widespread rain chances on Monday between 70-80%, the highest chances through the extended forecast period. Not much change to the previous forecast package/discussion, just building confidence towards current solutions as forecast models come into agreement over time. Although exact placement of showers/storms is difficult to determine in this moist, unstable pattern. Due to regional uncertainty, opted for ensemble approach but raised the floor on 6-hr predictions given unpredictability. Previous Long Term Synoptic Analysis from 'Lusk' below... Weekend: Into the weekend, subtropical ridge in east Pacific extending into desert SW will slowly begin to build. Simultaneously, anticyclonic rossby wave break in eastern Alaska will help a lobe of the tropospheric polar vortex cut off a bit over Hudson Bay and eastern Canada. These together will create a PV gradient over the CONUS that will be aimed at the SE. In other words, ridge to our west and large trough to our north means the east CONUS should be the recipient of several shortwaves as they move around and between these features. Or, more simply, it's gonna be wet. These features remain in place through most of the long term. Sfc lows that form to our north will draw in moisture, but the frontal boundaries are not likely to reach us until the middle part of next week. PWATs will remain quite high as a result, staying regularly in the 1.6"-2.0" range. Temperatures will also remain warm, though regular afternoon convection combined in part with just how moist it is out there through the whole tropospheric column will likely preclude the need for additional heat advisories. Still, heat indices at our near 100 will be a regular occurrence, especially in parts of central Georgia, so take it easy if doing repeated outdoor activities. Sunday Night into Monday: There seems to be some building model consistency around some kind of linear complex moving into the SE along the NW flow that is in place aloft. The timing and the exact where of any line of storms is the more challenging part - plus there will still be plenty of moisture around on Sunday for general diurnal convection, which could complicate the forecast further. CAPE values on Sunday and Monday look to be between 1000-2000 J/kg, some shear at approximately 30 kts 0-6 km is in place. Storms may also move in with an organized cold pool, which would drive potential up as well. Definitely something to keep an eye on in the forecast going forward. Tuesday and Wednesday: Things get more uncertain here. There is going to be the initial impacts of how convection plays out the previous day, as something as large as an MCS would have latent heat feedbacks that could be significant for how things play out. However, there are an increasing number of ensemble members, as well as several deterministic models, that do slide a portion of the trough into the CWA, driving with it some relatively less moist air behind a sfc frontal boundary. PoPs are a bit lower on Tuesday and Wednesday, especially in northern Georgia, given the uncertainty around how this will play out. Thiem/Lusk && .AVIATION... (18Z TAFS) Issued at 1250 PM EDT Thu Jul 6 2023 Afternoon/eve convection likely today and tomorrow. Hi-res models don't have a great handle on the line of shra/tsra just across western GA this afternoon, but for timing think the 19-23 tempo still looks good. Convective initiation may be a little earlier tomorrow. West winds will continue through the period. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 71 90 71 91 / 20 30 30 30 Atlanta 72 89 72 92 / 20 30 20 30 Blairsville 65 85 65 85 / 20 30 30 40 Cartersville 69 90 69 92 / 30 30 20 30 Columbus 73 91 74 93 / 20 40 40 30 Gainesville 71 88 71 90 / 20 30 20 30 Macon 73 93 74 94 / 20 40 30 30 Rome 70 90 71 92 / 30 30 20 40 Peachtree City 69 90 71 93 / 20 40 30 30 Vidalia 74 95 75 93 / 20 40 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hernandez LONG TERM....Thiem AVIATION...NListemaa
Hazardous weather outlook, Jul 6, 5:32 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 532 PM EDT Thu Jul 6 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-072145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 532 PM EDT Thu Jul 6 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms are expected in the region this evening. Widespread severe weather is unlikely, but the storms may produce frequent lightning and heavy rainfall and occasional strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorms will be possible each afternoon and evening through Wednesday. At this time the risk for severe weather appears low on any given day. There does appear to be a peak in precipitation potential on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 6, 3:18 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 PM EDT Thu Jul 6 2023
GAZ053-061945-
Coweta GA-
318 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southwestern Coweta
County through 345 PM EDT...
At 317 PM EDT, a strong thunderstorm was near Handy, or 7 miles west
of Newnan, moving southeast at 10 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Newnan, Grantville, Moreland, East Newnan, Corinth, Arnco-Sargent,
Powers Crossroads and Handy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3341 8497 3344 8483 3334 8471 3326 8480
3322 8492 3322 8493 3327 8495 3328 8495
3328 8496 3338 8500
TIME...MOT...LOC 1917Z 294DEG 9KT 3336 8491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 6, 3:50 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT Thu Jul 6 2023
GAZ053-054-056-062015-
Fayette GA-Coweta GA-Spalding GA-
350 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of west central
Spalding, southeastern Fayette and southeastern Coweta Counties
through 415 PM EDT...
At 350 PM EDT, a strong thunderstorm was over Digbey, or 11 miles
south of Fayetteville, moving southeast at 10 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Peachtree City, Senoia, Brooks, Haralson, Starrs Mill, Digbey, Lake
Horton, Zetella and Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3338 8444 3324 8434 3321 8450 3322 8451
3322 8456 3333 8459
TIME...MOT...LOC 1950Z 330DEG 7KT 3328 8450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 6, 4:02 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
402 PM EDT Thu Jul 6 2023
GAZ053-056-067-068-062030-
Coweta GA-Spalding GA-Meriwether GA-Pike GA-
402 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southwestern
Spalding, northeastern Meriwether, northwestern Pike and southeastern
Coweta Counties through 430 PM EDT...
At 402 PM EDT, a strong thunderstorm was over Haralson, or 13 miles
southeast of Newnan, moving east at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Luthersville, Haralson, Alvaton, Hollonville and Digbey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3333 8467 3322 8440 3309 8452 3321 8474
TIME...MOT...LOC 2002Z 289DEG 17KT 3323 8462
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 6, 4:33 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Thu Jul 6 2023
GAZ033-034-045-062100-
North Fulton GA-DeKalb GA-Gwinnett GA-
433 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northwestern DeKalb,
west central Gwinnett and northeastern Fulton Counties through 500 PM
EDT...
At 433 PM EDT, a strong thunderstorm was over Dunwoody, or near
Peachtree Corners, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Peachtree Corners, Sandy Springs, Roswell, Alpharetta, Dunwoody,
Duluth, Norcross, Doraville, Berkeley Lake and Mechanicsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3392 8438 3397 8436 3404 8437 3404 8416
3395 8414 3389 8419
TIME...MOT...LOC 2033Z 272DEG 17KT 3397 8429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 6, 6:18 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
618 PM EDT Thu Jul 6 2023
GAZ001-002-011-062245-
Chattooga GA-Walker GA-Dade GA-
618 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southwestern Walker,
southwestern Dade and northwestern Chattooga Counties through 645 PM
EDT...
At 618 PM EDT, a strong thunderstorm was near Sulpher Springs, or 12
miles south of Trenton, moving southeast at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Center Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3477 8551 3458 8521 3456 8552 3473 8556
TIME...MOT...LOC 2218Z 294DEG 10KT 3470 8551
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 6, 7:35 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
735 PM EDT Thu Jul 6 2023
GAZ061-073-074-070000-
Washington GA-Hancock GA-Baldwin GA-
735 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northeastern
Baldwin, southeastern Hancock and northwestern Washington Counties
through 800 PM EDT...
At 735 PM EDT, a strong thunderstorm was near Linton, or 10 miles
east of Milledgeville. This storm was nearly stationary.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Deepstep, Linton, Beulah, Underwood and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3295 8284 3297 8311 3299 8313 3300 8312
3300 8313 3316 8313 3322 8284
TIME...MOT...LOC 2335Z 270DEG 4KT 3308 8305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:04 PM EDT | Special Weather Statement | FFC | Macon | 41 min |
| Jul 5, 8:31 PM EDT | Special Weather Statement | FFC | Marion | 29 min |
| Jul 5, 9:00 PM EDT | Special Weather Statement | FFC | Marion | 30 min |
| Jul 6, 1:26 PM EDT | Special Weather Statement | FFC | Chattooga | 34 min |
| Jul 6, 1:28 PM EDT | Special Weather Statement | FFC | Chattooga | 32 min |
| Jul 6, 2:22 PM EDT | Special Weather Statement | FFC | Whitfield | 38 min |
| Jul 6, 2:48 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 27 min |
| Jul 6, 2:51 PM EDT | Special Weather Statement | FFC | Carroll | 24 min |
| Jul 6, 3:01 PM EDT | Special Weather Statement | FFC | Gilmer | 29 min |
| Jul 6, 3:13 PM EDT | Special Weather Statement | FFC | Murray | 32 min |
| Jul 6, 3:18 PM EDT | Special Weather Statement | FFC | Coweta | 27 min |
| Jul 6, 3:50 PM EDT | Special Weather Statement | FFC | Fayette | 25 min |
| Jul 6, 4:02 PM EDT | Special Weather Statement | FFC | Meriwether | 28 min |
| Jul 6, 4:33 PM EDT | Special Weather Statement | FFC | Gwinnett | 27 min |
| Jul 6, 6:18 PM EDT | Special Weather Statement | FFC | Walker | 27 min |
| Jul 6, 7:35 PM EDT | Special Weather Statement | FFC | Hancock | 25 min |
| Jul 6, 7:47 PM EDT | Special Weather Statement | FFC | Houston | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.